Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Medication for Panic Disorder/Attacks

78-year-old female(my mom)with hysterectomy as only medical history. She is having rapid heart rate, tightness in lungs-breathing, shaking, difficulty swallowing, nausea and insomnia. All blood work, EKG/MRI/CT scans have come back negative. No previous history of depression. 1st Dr diag anxiety/panic and prescribed Xanax/Ambien, which gave relief.  After a few months, Xanax started to require larger and larger doses to remain effective although we were still under the max recommended dose. 2nd Dr diag depression and prescribed Cymbalta. On 30mg Cymbalta, symptoms back to the same to worse as before Xanax, to which he added .25mg Zyprexa which now gives similar relief to Xanax. Negative side effect is 2% weight gain/month and lethargy with Zyprexa, so stopped it. Back to same negative original panic attack symptoms once back on Cymbalta alone. Increasing to 60mg. Cymbalta no help. Once again back to adding the .25mg Zyprexa but now with 50mg Topamax to control appetite and weight gain. Panic attack symptoms relieved once again but still have weight gain/hunger and lethargy. We have not tried any other SSRI
9 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
Your doctor is your final guide, but I always worry about too many medications, especially in people who are older.  I would favor longer acting benzo, like klonopin, as well as someone for her to talk to about her anxiety at this time of her life.
Avatar universal
Correction to above: 2.5mg Zyprexa instead of .25mg.
Also no previous symptoms before age 78....just started one day for no reason/no external events.
Avatar universal
please go to paxil progress.com they will help you with any s.s.r.i. or benzo...
Avatar universal
or look up "the road home" for the benzo
Avatar universal
What started causing the attacks? What about therapy to solve the problem? My Dr prescribed me Ativan and all that did was make everything worse. I have found that therapy is helping much more then meds!!

Good Luck
144586 tn?1284669764
Whoa Nelly! You have several flags for cardiogenic ischemia (lack of oxygen to the heart muscle). Those flags are rapid compensatory heart rate, tightness in lungs, shaking, nausea (a big flag) and insomnia. Sometimes, in an emergency room, a patient with such a presentation will be given a "nitroglycerine challenge", with either a nitro pill under the tongue or a sublingual spray.  If the symptoms disappear within three minutes you have hit the lotto. You know what they say on "Mythbusters". "Don't try this at home". An EKG would be worthless unless she was experience cardiac difficulties at the time of the examination. It would reflect ischemia by a depressed ST segment. She is probably not a good can didate foir a stress test. I presume she has had a test for cardiac enzymes. If not insist on one. Reducing a compensatory heart rate by a psychiatric drug is the road to an infarct, and the city of hell. Often, when you gom into an emergency room, or get referred by a physician you get "directed" into a specific  service", such as the psychiatric division. It is considered bad for in most hospitals for other physicians to interfere with patients on other services, even if they know the treatment is inappropriate. Now I don't know she has a cardiac problem. You need to go back to square one. I do know she needs a good general work up, with SEVERAL physicians providing input. This is the method called "two heads are better than one".
Avatar universal
See my optimistic blogging on anxiety at
www.nopanicattack.blogspot.com
Avatar universal
See my optimistic blogging on anxiety at
www.nopanicattack.blogspot.com
Avatar universal
New here...1st time poster. Hi All!

Man oh man can I relate to alot of what you're all going through. I was first diagnosed with bipolar endogenous depression way back in 1986. Things in life were going good. New baby, on the fast track in my industry, and was sitting in a line of traffic waiting to get into the parking lot at work and WHAM!...it was like a switch was thrown. Up was down, left was right. Panic attacks, black thoughts, sense of no control.
I was put on cyclobenzaprine based meds...ellavil and triavil. Not alot was known about depression meds then but they worked if for nothing else than restoring my sleep patterns. (I could literally go days without sleep during that period). You had to be hovering over your bed when you took these they were so potent.
Over the years I've tried everything to alleviate what I thought was depression. OK, not EVERYTHING I suppose, but as new meds came out, I tried them. Buspar, prozac, xanac, wellbutrin, and others I can't even remember. So I quit trying and just suffered through it.

Here I am, 21 years later, after having kids, who are grown and gone, and I just experienced the ER visit for heart attack episodes that so many of you have gone through. Except something medical must be going on because my heart rate was 165bpm and still going when I had my wife take me to the ER.

First time was in Oct of 06. I was in for 4 days. Every conceivable test was done. EKG, stress test, heart enzymes (2 non specific enzymes were higher than redired but I have a bad back and was in pain when the tests were done) The one heart specific enzyme was where it should be tho.
Heart is good (even tho I'm an unwilling smoker), lungs are good, cholesterol was high at 490-ish, (I love to cook! So sue me)  ;). I don't exercise at all, and I have been drinking heavily for the past 20+ years (pretty much since the first onset of whatever it is I have)

I ended up in the hospital AGAIN for the same heart attack feelings in January. In for 4 more days. This time I got a heart cath and I can't remember the name of it right now but the camera shoved down my throat. (Thank GOD for twilight sedatives!). Heart looked great from the inside. No calcium, plaque, blockages, disease, enlargement, etc. The gastro test was a different story. I have "more than" 10 ulcers. They didn't give me a specific number...just more than 10.

My family doctor prescribed a blood thinner, cholesterol medicine, and blood pressure meds. I met him halfway and quit drinking cold turkey. I cut my cig habit from 2-3 pks a day to ~1 pk a day. (I'm working on it!!!)

I thought I had a handle on anxiety and depression all these years but I just realized in Oct while laying there musing over mortality that I didn't enjoy one damn day of my kids lives. I was so busy trying to just maintain that I missed it all.  If there's one thing that's the worst about depression and anxiety is how it introverts a person. I'm tired of me. I want a break from ME. Everything is ME ME ME.

So I sucked it up and grew a pair and called a psychiatrist. I'll be seeing him in a week or so. Good thing I wasn't in distress when I made the appt...6-8 weeks out I had to make an appointment. It was difficult for me to do because I grew up in a home where mistakes weren't allowed and were dealt with harshly. Either through physical punishment or pschological abuse via demeaning statements. Being the youngest of 5 I was subjected to it by proxy my entire life. Don't get me wrong. I love my elderly parents and have told them how I feel. I know they did they best they could being only high school educated and having crappy jobs. They didn't drink every night, never were into drugs, and DID do alot of family outing things with us. Just not so great in the Dr. Spock area.  I fear I've done it to my kids too. I owe them a huge apology, not that that is enough to overcome the "family heritage" I stuck them with. I always swore I'd never do the same to my kids and it happened while I wasn't looking it seems.

At this point I don't personally think I need to be on heart meds. My family doctor, really he's an internal medicine Dr, is doing what he thinks is best but he's treating the wrong thing. He gave me Seroquil on the last office visit 2 weeks ago but I'm not taking it until I see the psychiatrist. I TOO fear the side effects of anxiety and depression meds...more so than the mental illness I've been battling all these years. I'm going to try more tho because it appears my condition is showing a new face with symptoms I'm not used to. "IT" (yes I've personalized it) has evolved. Perhaps from age, slower metabolism, who knows. But I WILL ride this horse we call life until the horse can't run any more.

Take heart, even in your darkest moments...you are NOT alone! Stay on the horse. As far as illnesses one can contract in our frail species, I think, even though it's difficult to always believe it, we're getting off light. Thank God it isn't a cancer or something untreatable.

Time to go eat my bland unslated flavorless stomach healthy dinner.  ;- ] Thanks for hearing me out. Sorry for the length but I think all of us could fill volumes with our similar but still unique experiences.

Greg
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area